Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS Omaha, NE

April 9, 2011Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 9, 2011, 7:24 PM CDT for Cedar County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 7:24 PM CDT (00:24 UTC)
Expired
Apr 9, 2011, 7:46 PM CDT
In force
22 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:28 PM CDTHAIL 1.752 N Hartington, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:48 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3327 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
3.7
Supercell composite
19.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WUUS53 KOAX 100024
SVROAX
NEC027-100115-
/O.NEW.KOAX.SV.W.0022.110410T0024Z-110410T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CEDAR COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 815 PM CDT

* AT 721 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF
  AROUND 60 MPH OR HIGHER.  THIS STORM WAS LOCATED NEAR HARTINGTON...
  OR 22 MILES SOUTH OF YANKTON...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WYNOT...ST. HELENA AND OBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN QUICKLY FLOOD ROADS...SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
      4277 9713 4277 9705 4276 9701 4259 9703
      4256 9741 4286 9733
TIME...MOT...LOC 0025Z 221DEG 38KT 4262 9723
WIND...HAIL 60MPH 1.75IN

$$

DEWALD
2 follow-up statements
108 
WWUS53 KOAX 100035
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
735 PM CDT SAT APR 9 2011

NEC027-100115-
/O.CON.KOAX.SV.W.0022.000000T0000Z-110410T0115Z/
CEDAR NE-
735 PM CDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CEDAR COUNTY UNTIL 815 PM CDT...

AT 730 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR WYNOT...OR 16 MILES SOUTHEAST OF 
YANKTON...MOVING NORTH AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  ST. HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR
HOME OR BUSINESS. HEAVY RAIN CAN FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE
THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAIN.

&&

LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
      4277 9713 4277 9705 4276 9701 4264 9702
      4262 9731 4285 9733 4286 9733
TIME...MOT...LOC 0035Z 199DEG 46KT 4276 9719
WIND...HAIL 60MPH 1.00IN

$$

DEWALD
955 
WWUS53 KOAX 100046
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
746 PM CDT SAT APR 9 2011

NEC027-100056-
/O.CAN.KOAX.SV.W.0022.000000T0000Z-110410T0115Z/
CEDAR NE-
746 PM CDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CEDAR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4284 9723 4284 9721 4281 9721 4280 9716
      4277 9713 4277 9705 4276 9701 4264 9702
      4262 9731 4285 9733 4286 9733
TIME...MOT...LOC 0046Z 199DEG 46KT 4289 9713

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:55 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Apr 9, 2:55 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT SAT APR 9 2011

.DISCUSSION...

WARM FRONT BISECTS THE CWA THIS AFTERNOON STRETCHING FROM
SOUTHWEST THROUGH EAST CENTRAL NEBRASKA INTO SOUTHEAST IOWA.
LATEST FORECAST SOUNDINGS INDICATE CAP ERODING BY LATE AFTERNOON
WITH SCATTERED CONVECTION DEVELOPING. SOME TCU ALREADY STARTING TO
SHOW UP ON VISIBLE SATELLITE OVER SOUTHEAST NEBRASKA AT 19Z.
THREAT OF SEVERE STORMS WILL EXTEND INTO THE EVENING AS STRONG
UPPER TROUGH APPROACHES AND SURFACE LOW LIFTS NORTHEAST TOWARDS
NORTH CENTRAL NEBRASKA.

MOST OF THE CWA EXPECTED TO REMAIN IN THE WARM SECTOR AT LEAST
THROUGH SUNDAY MORNING WITH COLD FRONT MOVING THROUGH IN THE
AFTERNOON. CHANCE OF SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS
THE AREA BEHIND THE COLD FRONT INTO SUNDAY EVENING. DRY WEATHER
FOLLOWS THEN THROUGH THE REMAINDER OF THE SHORT TERM ON MONDAY AND
TUESDAY. HIGH TEMPERATURES WILL REMAIN A CHALLENGE ON SUNDAY WITH
THE FRONT IN THE AREA WITH SHARP GRADIENT EXPECTED FROM NORTHWEST
TO SOUTHEAST. LATEST FORECAST BASED ON 12Z GFS TIMING.

EXTENDED PORTION OF THE FORECAST STILL LOOKS ACTIVE EARLY ON IN
THE WEDNESDAY THROUGH FRIDAY TIME FRAME. MODELS DEVELOP RATHER
DEEP UPPER CIRCULATION OVER THE SOUTHERN PLAINS BUT DIFFER ON
TIMING IN MOVING THE SYSTEM ACROSS THE REGION. FORECAST TRENDED
TOWARD 12Z HPC GUIDANCE AT THIS TIME.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TIMING OF ANY THUNDERSTORM ACTIVITY IS THE PRIMARY CHALLENGE WITH
THE AVIATION FORECASTS...AS WELL AS ADDITIONAL IFR CONDITIONS.  THE
MORNING FOG AND IFR CIGS HAVE MOSTLY IMPROVED TO MVFR OR VFR.
THUNDERSTORM DEVELOPMENT APPEARS TO BE MOST LIKELY IN THE KOFK AREA
OF NORTHEAST NEBRASKA WHERE A WARM FRONT WILL BE.  HOWEVER...OTHER
THUNDERSTORM ACTIVITY MAY ALSO DEVELOP SOUTH OF THERE AFTER 00Z.
HAVE ATTEMPTED TO PLACE THUNDERSTORMS IN THE TAFS AT THE MOST LIKELY
TIMES...BUT UNCERTAINTY EXISTS ON THE EXACT TIMING.  ANY STORMS THAT
DO DEVELOP COULD BE QUITE STRONG TO SEVERE.

OVERNIGHT THE LOW LEVEL WINDS WILL CREATE LOW LEVEL WIND SHEAR
CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/NIETFELD
Hazardous weather outlook, Apr 9, 4:18 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 PM CDT SAT APR 9 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
418 PM CDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS
FROM LATE THIS AFTERNOON INTO THE EVENING MAINLY EAST OF A LINE
FROM VERMILLION SOUTH DAKOTA TO FREMONT TO OMAHA. THE REMAINDER
OF EASTERN NEBRASKA AND SOUTHWEST IOWA IS UNDER A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. A WARM FRONT EXTENDS ACROSS EAST CENTRAL
NEBRASKA JUST NORTH OF OMAHA INTO SOUTHEAST IOWA.

THE MOST LIKELY SCENARIO FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
BE BETWEEN 5 AND 7 PM IN THE NORTHEAST CORNER OF NEBRASKA OR
NORTHWEST IOWA. THEN ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE
POSSIBLE OVER THE REMAINDER OF EASTERN NEBRASKA AND SOUTHWEST IOWA
THROUGH THE EVENING HOURS. ANY STORMS THAT DO DEVELOP SHOULD
STRENGTHEN RAPIDLY AND BECOME SEVERE...PRODUCING LARGE HAIL AND
POSSIBLY DAMAGING WINDS.

THE STORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 30 TO 40 MPH.
STORMS THAT ARE NEAR THE WARM FRONT WILL BE MOVING INTO AN ENVIRONMENT
THAT WILL SUPPORT TORNADOES.

A COLD FRONT MOVING IN ON SUNDAY WILL BRING ADDITIONAL THUNDERSTORM
CHANCES TO THE MAJORITY OF OUTLOOK AREA THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THUNDERSTORM CHANCES RETURN THEN WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY EVENING IN PARTS
OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA...AND MAY BE NEEDED
OVER ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA LATER THIS
EVENING.

FOBERT

In the hours before

Local storm report, Apr 9, 7:00 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
700 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 NNW WHITING           42.14N 96.16W
04/09/2011  M1.00 INCH       MONONA             IA   TRAINED SPOTTER

0633 PM     HAIL             1 SE WHITING            42.12N 96.14W
04/09/2011  E1.00 INCH       MONONA             IA   TRAINED SPOTTER

0636 PM     HAIL             1 NNW WHITING           42.14N 96.16W
04/09/2011  E1.25 INCH       MONONA             IA   TRAINED SPOTTER

0643 PM     HAIL             4 NE WHITING            42.17N 96.10W
04/09/2011  E1.50 INCH       MONONA             IA   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 9, 7:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
714 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 W NORFOLK             42.03N 97.52W
04/09/2011  M1.00 INCH       MADISON            NE   EMERGENCY MNGR

            RELAYED BY STANTON CO

&&

DFOBERT
Local storm report, Apr 9, 7:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
717 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             MADISON                 41.83N 97.46W
04/09/2011  E1.75 INCH       MADISON            NE   LAW ENFORCEMENT

&&

MILLER
Local storm report, Apr 9, 7:24 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
724 PM CDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             2 S MAPLETON            42.14N 95.79W
04/09/2011  E1.75 INCH       MONONA             IA   TRAINED SPOTTER

0619 PM     HAIL             6 W CARROLL             42.28N 97.31W
04/09/2011  E1.00 INCH       WAYNE              NE   TRAINED SPOTTER

0620 PM     HAIL             NORFOLK                 42.03N 97.42W
04/09/2011  E1.75 INCH       MADISON            NE   TRAINED SPOTTER

0621 PM     HAIL             NORFOLK                 42.03N 97.42W
04/09/2011  E1.25 INCH       MADISON            NE   EMERGENCY MNGR

            UP TO HALF DOLLAR SIZE HAIL ON BENJAMIN AVE. VIA NANCE
            COUNTY EM.

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:07 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte38 min
Apr 9, 7:21 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne39 min
Apr 9, 7:30 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton29 min
Apr 9, 7:50 PM CDTSevere Thunderstorm WarningOAXWayne16 min
Apr 9, 8:01 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne44 min
Apr 10, 3:52 AM CDTWind AdvisoryOAXCass, Douglas, Gage, Jefferson, Johnson, Lancaster and 9 more11 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.